Kansas, 2019Hail in Kansas, May 4, 2019
May 4, 2019 · NWS GLD · 4 events in 1 county or zone
A broken line of strong to severe thunderstorms developed near the Colorado Kansas border in the mid afternoon hours with a movement to the east. Hail to the size of ping pong balls fell southeast of Ruleton and north of Kanorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of strong to severe thunderstorms developed near the Colorado Kansas border in the mid afternoon hours with a movement to the east. Hail to the size of ping pong balls fell southeast of Ruleton and north of Kanorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 4, 1:55 PM MST, 49 minutes earlier.
Area forecast discussion, May 4, 1:55 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sat May 4 2019
.SHORT TERM...(This evening through Sunday)
Issued at 254 PM MDT Sat May 4 2019
As of 2 pm, multiple clusters of storms have developed across our
CWA. General motion of these storms is expected to be mostly
eastward. Looking at guidance we have good low level moisture, mid
level lapse rates at 7.5 C/kg, effective shear of 25 to 35 kt,
MUCAPE of 1000 J/kg which will only help to continue convective
development through 3Z tonight.
Tonight, after storms die down, skies will clear out slightly,
and winds will shift to the south at 10 to 15 mph. There is a
chance for some fog to develop from 06z to 12Z, but confidence was
too low to include at this time.
Sunday, decent low to mid-level moisture will remain over the
area, this in combination with weak low level convergence and
diurnal heating will help to generate some thunderstorms across
the Tri-State area Sunday afternoon. Highs will climb to the upper
70s. Storms could become severe with large hail, strong winds,
and heavy rainfall.
Sunday night, we may see some showers and storms in our
northeastern most CWA, but weaker instability led to put in only
a 20% chance of showers and storms. Any storms that do develop are
expected to be brief in nature and move quickly out of our area.
Residents impacted can expect moderate to heavy rainfall, locally
gusty winds, and small hail.
.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat May 4 2019
Active weather is expected through the period as closed H5 trough
becomes established over the southwest CONUS by the start of the
week. Initially severe weather and heavy rain will be the initial
concern through Tuesday, but as system moves over the region much
colder air will return bringing the potential for another frost
and freeze Wednesday Night and Thursday night. While there remains
a large amount in variability with respect to the severe weather
threat area, much stronger consensus on the colder temperatures as
evidenced by ensemble plumes tightening up again after system
passes Wednesday.
For thunderstorm threat...Position of stationary front/potential
warm front will play a critical role in severe weather threat for
the beginning of the week. Current consensus keeps us on the cooler
side of frontal zone, with majority of threat being periods of
heavy rain and a few rounds of hail. To the south and along the
frontal zone, instability and shear profiles suggest a much more
favorable set up for severe weather. Am a little concerned that
ensembles have trended a bit farther north with this area, but
current data suggests it will remain well to the south of the area
and thus threat appears somewhat small.
For potential frost and freeze threat...Much cooler air will work
its way into the area overnight Thursday with high pressure
settling over the CWA Friday morning. While this threat is several
days out, strong ensemble support for the overall pattern with
fairly high confidence in the timing of sfc high. GEFS plumes
suggest temps dip into the mid 30s and with recent verification
suggesting lows generally falling below the plume distribution, a
lot of evidence to suggest temps near freezing a decent threat.
With the bias correction and wider range of data sources, the NBM
lows look really good for the period. For those with outdoor
interests sensitive to freezing, keep the Thursday night through
Friday night time period in mind, especially in Eastern Colorado.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM MDT Sat May 4 2019
Sub-VFR conditions are expected to impact the Goodland and McCook
terminals around 23Z to 00Z with developing showers and storms
lasting through 3Z tonight. Overnight there is another chance of
some fog from 6Z to 12Z at the terminals, but confidence was too
low at this time to include it.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...EV
LONG TERM...JRM
AVIATION...EV
Hazardous weather outlook, May 4, 1:34 PM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
234 PM MDT Sat May 4 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
234 PM MDT Sat May 4 2019 /334 PM CDT Sat May 4 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe thunderstorms will remain possible through 9 PM MDT
(10 PM CDT) as thunderstorms slowly move across the entire Tri State
area. Large hail up to golfball size, damaging winds and locally
heavy rainfall are the primary threats with storms through the
evening.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
An unsettled weather pattern will continue across the area through
Thursday. A few rounds of severe thunderstorms are possible, mainly
along and south of Interstate 70, through Tuesday. At this time, the
main threats appear to be hail and heavy rain.
Frost or freezing conditions are possible mainly west of the Colorado
line by Friday morning. Those with outdoor interests sensitive to
freezing conditions should monitor forecasts through the week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather or heavy rain
observed.
JRM
In the hours before
Special weather statement, May 4, 1:32 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
232 PM MDT Sat May 4 2019
COZ090-091-042130-
Kit Carson County CO-Yuma County CO-
232 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Bonny Reservoir, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bonny Reservoir, Hale, Kirk and Idalia.
This includes Highway 385 between mile markers 198 and 219.
LAT...LON 3942 10264 3969 10262 3978 10206 3945 10205
TIME...MOT...LOC 2031Z 261DEG 11KT 3959 10242
Lockhart
Special weather statement, May 4, 1:48 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM CDT Sat May 4 2019
KSZ001-042145-
Cheyenne KS-
348 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 445 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Bonny Reservoir, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. Francis.
LAT...LON 3957 10205 3965 10205 3978 10179 3965 10177
3957 10180
TIME...MOT...LOC 2048Z 228DEG 11KT 3961 10197
LockhartSpecial weather statement, May 4, 2:38 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM MDT Sat May 4 2019
KSZ001-013-042245-
Sherman KS-Cheyenne KS-
338 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545
PM CDT/...
At 338 PM MDT/438 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Bonny Reservoir, moving east at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Cheyenne and northern Sherman Counties in northwestern Kansas.
LAT...LON 3941 10204 3967 10205 3971 10156 3941 10153
TIME...MOT...LOC 2138Z 264DEG 20KT 3952 10196
Lockhart
Hail, Sherman
- When
- May 4, 2:44 PM MST
- Where
- Sherman County, 1.07 mi W of Kanorado Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.400, -102.040
Hail size ranged from pea to ping pong ball size, with most of the hail being pea size. Estimated time of report from radar.
Hail, Sherman
- When
- May 4, 2:50 PM MST
- Where
- Sherman County, 0.87 mi NW of Kanorado
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -102.040
Pea to nickel size hail in Kanorado.
Hail, Sherman
- When
- May 4, 3:02 PM MST
- Where
- Sherman County, 7.49 mi ENE of Kanorado Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.447, -101.894
Hail ranging from one half inch to one inch.
Hail, Sherman
- When
- May 4, 3:50 PM MST
- Where
- Sherman County, 7.22 mi S of Caruso
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.227, -101.800
Quarter to ping pong ball size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Flash Flooding and Flooding in Virginia, May 4 to 6, 201918 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815742, 815743, 815744, 815745.